So reflecting back on our patient,
the speed of the illness actually
kind of makes sense. It's
been over 1-2 days, which would
be typical for toxic shock
syndrome. However, we're not given
anywhere in the story any obvious
source of a staphylococcal infection.
Moreover, the skin findings our patient is
experiencing seem more specific than the
nondescript diffuse erythrodermic rash
of staphylococcal toxic shock
syndrome. So, while we
could go and look for occult
I think it's reasonable to
take that one off our list.
So now, let's revisit Stevens-Johnson
syndrome, erythema multiforme,
and toxic epidermal necrolysis.
These diseases represent a
spectrum of mucocutaneous drug reactions.
So let's start with erythema multiforme.
Remember, the characteristic
features of this condition are
that it doesn't manifest
with systemic symptoms, certainly
not the minor variant.
And you also will have no mucosal
symptoms. In contrast,
Stevens-Johnson syndrome is more severe,
you will have systemic features
and mucosal symptoms, but
you'll only have about 10% or
less of the skin being involved.
The worst case scenario is toxic
This also has systemic features,
but more than 30% of the skin is involved.
Now, erythema multiforme, as I alluded to, has
2 different types. There's a minor variant
and then a major variant, both of which
are very commonly seen with herpes
simplex virus. The etiology about
80% of the time is by HSV.
You can have other medications can cause
it, other infections can cause it,
but you're going to be looking for HSV.
On the other side of the spectrum,
TEN is more likely to be caused by drugs.
90% of the time it's caused by
medications. Less commonly,
would be infections like HSV. And Stevens-
Johnson syndrome is somewhere in the middle.
E multiforme has the minor variant
with no systemic symptoms,
no mucosal symptoms. Then you
have E multiforme major,
which does have the beginnings of systemic
symptoms and mucosal symptoms,
but it's not quite as severe as
Between that 10% and 30% window
of skin involvement,
we have what's called the SJS/TEN
So, as a quick aside, I want to
highlight that while I've put
E multiforme and TEN on the same
continuous spectrum, it's important
to realize that they're actually
actually considered separate
diseases, rather than a mild
and a more severe form of the same disease.
All right. So, looking a little bit
more at erythema multiforme,
this is an acute, immune-
mediated eruption with
classic targetoid-shaped lesions.
You're going to see it mostly in
young adults under the age of 30.
And again, 90% of the time it's caused
by infections, most notably HSV
and mycoplasma. Less commonly, as I said,
it's going to be caused by medications.
The classic lesions are targetoid
that are symmetrically distributed
on the hands and the face,
with a centripetal spread to the torso.
Remember, centrifugal and centripetal.
It can be hard to remember these 2
different terms. Centrifugal has
"fug" in it, which makes me think of
the root word for fugitive.
Fugitive is running away. So,
going away from the body
out to the periphery,
where centripetal means coming from
the periphery back into the body.
We mentioned there's a minor
and a major subtype,
the difference being that major subtypes
are going to have more systemic
manifestations and potentially,
And lastly, to treat it, you're
going to just treat the
herpes simplex virus if that's present,
withdraw any potentially culprit drugs,
and you may need to use systemic
glucocorticoids, potentially for the
major variants. Next up, let's talk a
bit more about the SJS-TEN spectrum
This is a T cell-mediated
As we mentioned, the usual cause
of SJS and TEN is medications,
especially as you get more towards
the TEN side of the spectrum.
At least 70% for SJS and closer to 90%
of TEN will be caused by medications.
And then you've got
mycoplasma and potentially, HSV. The
culprit medications most commonly are
anticonvulsants, sulfonamides, allopurinol,
penicillin, and NSAIDs. So these patients
are going to present with fever,
myalgias, and malaise, and they're
going to have a rash that begins with
erythematous macules that rapidly
progress to erythroderma,
and ultimately, bullae formation. And this
is indicative of epidermal necrosis.
You're going to have a positive Nikolsky
sign because this lesion is happening
with the bonds between keratinocytes,
so you can simply rub your
thumb on the skin and you'll
see the skin slough off.
90% of such patients have
which again is going to distinguish
it from erythema multiforme minor.
And this can involve the oral mucosa, the
lips, the conjunctiva, and the genitalia.
There is high morbidity and mortality
associated with this condition. As you might
imagine, all of that skin being sloughed
off means your immune barriers are not
working. You've got infections that can happen,
all these electrolytic imbalances,
and of course, you can get septic shock,
as well. Because of that the mortality
ranges between 10%-50% for patients with TEN.
Many weeks later is when
re-epithelialization can occur,
and so you've got several weeks of
this pruritive immune dysfunction,
where you're susceptible to infections and
all these electrolyte imbalances.
Last comment I would make thinking back
to our patient is that patients with HIV
are 100 times more likely
to develop SJS and TEN.
Okay, with all that in mind,
let's revisit our case.
Well, as I just said, HIV positivity
is a significant risk
factor for SJS and TEN. Other risk factors
would include having an active cancer.
His features with fever, muscle
aches, and a rash,
the quick onset, these things really do
lean us towards thinking about
SJS and TEN. The skin was
tender to the touch.
Tender skin would be a
characteristic feature, again,
of SJS and TEN. The throat being sore
may just be indicative of early
The fact that he also has his eyes burning
would suggest conjunctival involvement.
And look at this, allopurinol. This
is one of those common
culprit drugs that can cause this
drug reaction. The time course,
actually, is about right.
The typical time course can be between
4-28 days after drug exposure,
and he's had about 9 days
since starting allopurinol.
And then back to the physical exam, I'll just
draw your attention to the words in bold.
It covered 40% of the total body surface.
Well, recalling the 1 distinction
between SJS and TEN,
that 30% number, since he has 40% involvement,
we can say, with confidence,
that our patient has toxic
epidermal necrolysis. This is potentially
very bad news. So let's talk
about the management.
Well, you can guess the first step is
going to be to stop the allopurinol.
You're going to admit this person
to the ICU, both by virtue of
all of these skin manifestations
and the potential for all
the systemic involvement features, as well.
You're going to provide
supportive care, IV fluids
to help with all his electrolyte imbalances,
wound care to promote healing
and minimize infections
analgesics, this can be an
extraordinarily painful condition.
You also want to maintain
his nutrition status
since he may have difficulty
IV glucocorticoids have been shown
to be somewhat effective,
but there's debate about its use, knowing that
that can be further immunosuppressant.
IVIG may be helpful and cyclosporine
has also been studied.
All right. Having covered
SJS, TEN, staphylococcal toxic
shock syndrome, and
pemphigus vulgaris, we're going
to quickly now take a look at a few
other common adverse cutaneous drug
reactions that you're likely to encounter.
We like to break these into
2 broad categories:
the non-immune mediated, and